|PLEASE, WAS THIS APPROPRIATE TREATMENT???
Oct 17, 2000
Thank you very much in advance for any help you can give. These are the facts: HIV(+) for one year, numbers stable at VL=45K, %CD4=23, CD4=500. NEVER been on antiretrovirals. A few weeks ago I developed a very bothersome diarrhea. My doctor (an HIV specialist) prescribed Cipro 500 mg BID x 3days. Diarrhea subsided after the first day, subsequent stool cultures came back positive for MYCOBACTERIUM AVIUM, and nothing else. Doc says that if I have no further symptoms then the cipro took care of this problem and I don't need any further treatment, but I read that MAC is very difficult to control. Should I be pursuing further treatment? Was the MAC causing the diarrhea??? Thanks
Response from Dr. Feinberg
At your T cell count you are more likely to be colonized with MAC on the surface of your gut than to have had deep tissue infection. In these circumstances it is not considered necessary to be on continuous treatment for MAC. But this is a harbinger of things to come, and if I were you I would rethink my willingness to be treated for my HIV disease. An improved immune system may help you get rid of the MAC for good, instead of being an asymptomatic person with MAC in his stool.
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.